Access

You are not currently logged in.

Access JSTOR through your library or other institution:

login

Log in through your institution.

Assigning Probabilities to the Outcomes of Multi-Entry Competitions

David A. Harville
Journal of the American Statistical Association
Vol. 68, No. 342 (Jun., 1973), pp. 312-316
DOI: 10.2307/2284068
Stable URL: http://www.jstor.org/stable/2284068
Page Count: 5
  • Download ($14.00)
  • Cite this Item
Assigning Probabilities to the Outcomes of Multi-Entry Competitions
Preview not available

Abstract

The problem discussed is one of assessing the probabilities of the various possible orders of finish of a horse race or, more generally, of assigning probabilities to the various possible outcomes of any multientry competition. An assumption is introduced that makes it possible to obtain the probability associated with any complete outcome in terms of only the `win' probabilities. The results were applied to data from 335 thoroughbred horse races, where the win probabilities were taken to be those determined by the public through pari-mutuel betting.

Page Thumbnails

  • Thumbnail: Page 
312
    312
  • Thumbnail: Page 
313
    313
  • Thumbnail: Page 
314
    314
  • Thumbnail: Page 
315
    315
  • Thumbnail: Page 
316
    316